Alert archive / West Virginia / Severe Thunderstorm Warnings in 2026
Severe Thunderstorm Warning 39, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Mar 16, 2026, 5:26 AM EDT for Buchanan County, Virginia; McDowell County, Mingo County, Wyoming County, West Virginia. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 16, 2026, 5:26 AM EDT (09:26 UTC)
- Expired
- Mar 16, 2026, 6:15 AM EDT
- In force
- 49 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Buchanan County, VA, McDowell County, WV, Mingo County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 107 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 16, 5:42 AM EDT | TSTM WND DMG | 5 Wnw Iaeger, WV | Tree down blocking one lane of Panther Mohawk Road. |
| Mar 16, 5:52 AM EDT | TSTM WND DMG | 2 Nw Iaeger, WV | Tree in Roadway on CR-1 (Panther Mohawk Rd). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 16, 12:41 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 9.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1054 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 338 m²/s²
- 0-3 km storm-relative helicity
- 669 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
378
WUUS51 KRLX 160926
SVRRLX
VAC027-WVC047-059-109-161015-
/O.NEW.KRLX.SV.W.0039.260316T0926Z-260316T1015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
526 AM EDT Mon Mar 16 2026
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Central Buchanan County in southwestern Virginia...
McDowell County in southern West Virginia...
Southeastern Mingo County in southern West Virginia...
Wyoming County in southern West Virginia...
* Until 615 AM EDT.
* At 526 AM EDT, severe thunderstorms were located along a line
extending from near Hinch to near Paw Paw to near Grundy, moving
east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Welch, Grundy, Pineville, Mullens, Oceana, Gary, War, Hanover, R.d.
Bailey Lake, Gilbert Creek, Twin Falls State Park, Davy, Bradshaw,
Iaeger, Kimball, Coal Mountain, Jolo, Coalwood, Hurley, and
Avondale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3733 8221 3741 8215 3755 8196 3779 8152
3761 8135 3739 8149 3724 8174 3720 8176
3720 8178 3718 8180 3717 8187 3715 8188
TIME...MOT...LOC 0926Z 264DEG 36KT 3759 8198 3738 8210 3729 8217
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
093 follow-up statements
984
WWUS51 KRLX 160947
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
547 AM EDT Mon Mar 16 2026
VAC027-WVC047-059-109-161015-
/O.CON.KRLX.SV.W.0039.000000T0000Z-260316T1015Z/
Buchanan VA-McDowell WV-Mingo WV-Wyoming WV-
547 AM EDT Mon Mar 16 2026
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM EDT
FOR CENTRAL BUCHANAN...MCDOWELL...SOUTHEASTERN MINGO AND CENTRAL
WYOMING COUNTIES...
At 547 AM EDT, severe thunderstorms were located along a line
extending from near Hanover to 11 miles southeast of Argo to near
Grundy, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Welch, Grundy, Pineville, Mullens, Gary, War, Hanover, R.d. Bailey
Lake, Gilbert Creek, Davy, Bradshaw, Iaeger, Kimball, Clear Fork,
Panther, Jolo, Stacy, Coalwood, Avondale, and Wolf Pen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3727 8210 3742 8200 3761 8184 3766 8156
3761 8135 3739 8149 3724 8174 3723 8174
3726 8208
TIME...MOT...LOC 0947Z 264DEG 32KT 3761 8177 3740 8189 3727 8201
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
09782
WWUS51 KRLX 161001
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
601 AM EDT Mon Mar 16 2026
WVC059-161011-
/O.CAN.KRLX.SV.W.0039.000000T0000Z-260316T1015Z/
Mingo WV-
601 AM EDT Mon Mar 16 2026
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MINGO COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 700 AM EDT for
southwestern Virginia...and southern West Virginia.
&&
LAT...LON 3726 8198 3741 8189 3763 8171 3766 8156
3761 8135 3739 8149 3724 8174 3723 8174
TIME...MOT...LOC 1001Z 259DEG 34KT 3762 8160 3742 8174 3726 8185
$$
VAC027-WVC047-109-161015-
/O.CON.KRLX.SV.W.0039.000000T0000Z-260316T1015Z/
Buchanan VA-McDowell WV-Wyoming WV-
601 AM EDT Mon Mar 16 2026
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM EDT
FOR EAST CENTRAL BUCHANAN...CENTRAL MCDOWELL AND CENTRAL WYOMING
COUNTIES...
At 601 AM EDT, severe thunderstorms were located along a line
extending from near Pineville to 8 miles west of Welch to 6 miles
northwest of Jewell Ridge, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Welch, Pineville, Mullens, Gary, War, Davy, Bradshaw, Iaeger,
Kimball, Clear Fork, Jolo, Coalwood, Avondale, Wolf Pen, and
Baileysville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3726 8198 3741 8189 3763 8171 3766 8156
3761 8135 3739 8149 3724 8174 3723 8174
TIME...MOT...LOC 1001Z 259DEG 34KT 3762 8160 3742 8174 3726 8185
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
09387
WWUS51 KRLX 161013
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
613 AM EDT Mon Mar 16 2026
VAC027-WVC047-109-161023-
/O.EXP.KRLX.SV.W.0039.000000T0000Z-260316T1015Z/
Buchanan VA-McDowell WV-Wyoming WV-
613 AM EDT Mon Mar 16 2026
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BUCHANAN...
CENTRAL MCDOWELL AND CENTRAL WYOMING COUNTIES WILL EXPIRE AT 615 AM
EDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire. However, gusty winds and heavy rain are still
possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 700 AM EDT for
southwestern Virginia...and southern West Virginia.
&&
LAT...LON 3726 8198 3741 8189 3763 8171 3766 8156
3761 8135 3739 8149 3724 8174 3723 8174
TIME...MOT...LOC 1013Z 264DEG 36KT 3763 8147 3743 8161 3727 8172
$$
09What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 4:38 AM EDT, 48 minutes earlier. Its key messages:
- 1) A strong cold front associated with a deepening low pressure system cutting up through the Great Lakes whips across the area first thing this morning, with strong to possibly severe thunderstorm wind gusts, and some potential for rotation.
- 2) Colder rushing in behind the front may lead to a flash freeze in the mountains this evening, and bring well below normal and below freezing temperatures through Wednesday morning with an agricultural hard freeze. It will also support snow as a flat wave moves up along the cold front east of the area this afternoon. Cloud temperatures in the low level moisture in the warp- around upslope flow will be low enough for favored dendritic growth in snow showers tonight into Tuesday.
- 3) A quieter weather pattern settles in for the latter half of the week.
Area forecast discussion, Mar 16, 4:38 AM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
438 AM EDT Mon Mar 16 2026
.WHAT HAS CHANGED...
Extended Severe Thunderstorm Watch #62 across the rest of the
southern portion of the county warning area including Kanawha
and Putnam counties.
320 AM Update...
The line of convection approaching our western flank early this
morning appeared to be mostly below severe limits, but that
portion of the line farther south, approaching out southwestern
flank, were maintaining at least a wind threat.
Winter weather advisories have been issued for the higher
mountainous terrain for this afternoon through Tuesday
afternoon.
&&
.KEY MESSAGES...
- 1) A strong cold front associated with a deepening low
pressure system cutting up through the Great Lakes whips
across the area first thing this morning, with strong to
possibly severe thunderstorm wind gusts, and some potential
for rotation.
- 2) Colder rushing in behind the front may lead to a flash
freeze in the mountains this evening, and bring well below
normal and below freezing temperatures through Wednesday
morning with an agricultural hard freeze. It will also support
snow as a flat wave moves up along the cold front east of the
area this afternoon. Cloud temperatures in the low level
moisture in the warp- around upslope flow will be low enough
for favored dendritic growth in snow showers tonight into
Tuesday.
- 3) A quieter weather pattern settles in for the latter half
of the week.
&&
.DISCUSSION...
KEY MESSAGE 1...
Update...
Extended Severe Thunderstorm Watch #62 across the rest of the
southern portion of the county warning area, as the southern
portion of the convective line continues to hold together,
showing little sign of weakening.
Prev Discussion...
A strong, deepening low pressure system cutting up through the
Great Lakes this morning, with its central pressure falling
through the 980s MB, features blizzard conditions on its
northwest side over the midwest and upper Great Lakes, and
Severe thunderstorms along and just ahead of its cold front
extending southward from the center.
The cold front, and associated line of convection, was steaming
eastward toward the forecast area early this morning, and SPC
has issued Severe Thunderstorm Watches 61 and 62 on our western
and southwestern flanks, respectively. Watch 61 expires at 08z
while 62 expires 11Z thus morning.
The moist adiabatic sounding ahead of the line barely has CAPE
associated with it, 200-400 kj/kg, but 0-1, 0-2 and 0-3 km bulk
shear increases to as high as the deep layer, 0-6 and 0-8 km
bulk shear, into the 50s to around 60, just ahead of the cold
front, including low level direction shear due to warm advection
veering with height (SRH values 500-700). This was sustaining
bowing line segments within the larger-scale thunderstorm band
ahead of an advancing cold front, at least south of the Ohio
River. This will focus the risk for severe gusts (60-75 mph),
with a brief tornado possible, mainly near the strongest and
more persistent mesovortices, early this morning, and possibly
into the daylight morning hours.
KEY MESSAGE 2...
Much colder air arriving in the wake of the cold front will
send temperatures plummeting from the 50s through the 40s and
30s today, getting below freezing mid to late afternoon today,
and then dropping well down into the 20s tonight.
The large mid/upper level trough associated with this system
will generate a flat wave along the front east of the area this
afternoon, reinvigorating precipitation which will change to
snow with the colder air coming in. The wave should move on by
this evening, allowing only several hours of snowfall, but a
heavier band could accelerate temperatures down to or even a bit
below freezing, locally enhancing snowfall accumulations.
Wrap around upslope snow showers will follow tonight. Cloud
temperatures in the teens below zero C will favor dendritic
growth, and these snow showers could set up in bands, also
locally enhancing snowfall accumulations.
Temperatures drop well below freezing tonight and Tuesday
night, in the 10s to around 20, and top out barely if any above
freezing across the lowlands on Tuesday, with teens and 20s in
the mountains. This relatively long-duration early spring
freeze, Monday night through Wednesday morning, poses a
significant hazard to adventurous gardeners and any early-season
vegetation that has emerged during the recent warm pattern.
KEY MESSAGE 3...
The weather pattern then settles down for the later half of the
week, with a return to a relatively warmer pattern as the
region rides the northwest to southeast oriented baroclinic
zone heading mid-week on. The details in this pattern are
relatively low with any small disturbance passing atop the
baroclinic zone likely to produce at least some showers. Not
yet coded, precipitation is possible out of a mid cloud deck in
warm advection Wednesday, and a mainly slight chance for rain
showers beyond that, including the possible approach of a weak
cold front late week as the baroclinic zone wavers.
&&
.AVIATION /08Z MONDAY THROUGH FRIDAY/...
Ceilings and visibilities are expected to lower to MVFR/IFR as
heavy rain, and possibly thunderstorms, accompany a cold front
across the area this morning. MVFR/IFR flight could occur again as
rain showers transition to snow this afternoon. The snow will
then evolve into snow showers this evening, and become
increasingly confined to the mountains tonight into Tuesday.
The snow showers and associated restrictions will become
increasingly scattered and brief.
Gusty winds are expected to continue through the majority of the
TAF period, with strongest winds occurring during the frontal
passage this morning, with winds shifting from the south to
southwest early this morning, to the southwest behind the front
later this morning, and then west this afternoon. Strong south
flow aloft ahead of the cold front early this morning will
become moderate southwest behind it later this morning, and the
moderate west later this afternoon.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z TUESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Extent/timing thunderstorms may vary from
the forecast. Timing of transition from rain to snow may also
vary. Strong, gusty winds will fluctuate.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE MON 03/16/26
UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
EDT 1HRLY 02 03 04 05 06 07 08 09 10 11 12 13
CRW CONSISTENCY H H H H H L M M H H M H
HTS CONSISTENCY H H H L M H H H H H H H
BKW CONSISTENCY H H H H H H M H H H M L
EKN CONSISTENCY H H H H H H H M L L M M
PKB CONSISTENCY H H H H H M H H H H H H
CKB CONSISTENCY H H H H H H M M H M H M
AFTER 06Z TUESDAY...
IFR possible in snow showers overnight Monday night into Tuesday,
mainly in the mountains.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory until 11 AM EDT this morning for WVZ005>011-
013>020-024>034-039-040-515>522-524-525.
Winter Weather Advisory from 3 PM this afternoon to 5 PM EDT
Tuesday for WVZ520-522-523-525-526.
Wind Advisory until 2 AM EDT Tuesday for WVZ523-526.
OH...Wind Advisory until 11 AM EDT this morning for OHZ066-067-075-
076-083>087.
KY...Wind Advisory until 11 AM EDT this morning for KYZ101>103-105.
VA...Wind Advisory until 11 AM EDT this morning for VAZ003-004.
&&
DISCUSSION...TRM
AVIATION...TRMThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 2:41 AM EDT | Winter Weather Advisory | RLX | Buchanan, Dickenson | 38 hr |
| Mar 16, 5:10 AM EDT | Severe Thunderstorm Warning | RLX | Buchanan, Dickenson | 35 min |
| Mar 16, 5:44 AM EDT | Severe Thunderstorm Warning | RLX | Buchanan | 31 min |
| Mar 16, 3:59 AM EDT | Severe Thunderstorm Warning | RLX | Cabell, Wayne | 46 min |
| Mar 16, 4:34 AM EDT | Severe Thunderstorm Warning | RLX | Lincoln, Logan, Mingo, Wayne | 26 min |
| Mar 16, 4:42 AM EDT | Severe Thunderstorm Warning | RLX | Boone, Cabell, Kanawha, Lincoln, Mason, Putnam and 1 more | 48 min |
| Mar 16, 4:54 AM EDT | Severe Thunderstorm Warning | RLX | Boone, Lincoln, Logan, Mingo, Wyoming | 51 min |
| Mar 16, 5:17 AM EDT | Severe Thunderstorm Warning | RLX | Boone, Kanawha, Lincoln | 28 min |
| Mar 16, 5:28 AM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Lincoln, Putnam, Roane | 32 min |
| Mar 16, 5:41 AM EDT | Severe Thunderstorm Warning | RLX | Boone, Fayette, Kanawha, Logan, Mingo, Raleigh and 1 more | 49 min |
| Mar 16, 5:53 AM EDT | Severe Thunderstorm Warning | RLX | Clay, Fayette, Kanawha, Nicholas | 37 min |
| Mar 16, 7:09 AM EDT | Special Weather Statement | RLX | Barbour, Randolph, Upshur | 36 min |
| Mar 16, 7:28 AM EDT | Special Weather Statement | RLX | Randolph | 32 min |
| Mar 16, 7:38 AM EDT | Special Weather Statement | RLX | Pocahontas | 37 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2026Severe Thunderstorm Warnings in Virginia, 2026Every severe thunderstorm warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.